Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Northern Indiana

April 19, 2017Paulding County, Putnam County, Ohio

NWS Northern Indiana issued this special weather statement at Apr 19, 2017, 8:45 PM EDT for Paulding County, Putnam County, Ohio. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2017, 8:45 PM EDT (00:45 UTC)
Expired
Apr 19, 2017, 9:15 PM EDT
In force
30 min
Issued by
NWS Northern Indiana

Counties Paulding County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 121 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 8:45 PM EDTTSTM WND DMG1 Ne Paulding, OHTREES DOWN, SOME STRUCTURE DAMAGE, SMALL SHED BLOWN AWAY.
Apr 19, 8:45 PM EDTHAIL 0.5Cecil, OH
Apr 19, 8:55 PM EDTHAIL 0.5Paulding, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WWUS83 KIWX 200045
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
845 PM EDT WED APR 19 2017

OHZ004-005-015-016-200115-
Henry-Defiance-Putnam-Paulding-
845 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PUTNAM...SOUTHEASTERN
DEFIANCE...EASTERN PAULDING AND SOUTH CENTRAL HENRY COUNTIES...

At 844 PM EDT, a strong thunderstorm was located near Paulding, or 11
miles southwest of Defiance, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Paulding, Kalida, Continental, Glandorf, Oakwood, Dupont, Melrose,
Latty, Cecil, Cloverdale, Miller City, Broughton, New Bavaria,
Kieferville, Arthur, Charloe, Pleasant Bend, North Creek, Mandale and
Wisterman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4092 8413 4111 8466 4128 8458 4118 8402
TIME...MOT...LOC 0044Z 289DEG 32KT 4117 8453 

$$

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Apr 19, 8:20 PM EDT, 25 minutes earlier.

Area forecast discussion, Apr 19, 8:20 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
820 PM EDT Wed Apr 19 2017

.SYNOPSIS...
Issued at 733 PM EDT Wed Apr 19 2017

A stalling frontal boundary over our area this evening will lift back
north late tonight as a strengthening low moves northeast into
Wisconsin. This should result in a few more showers and
thunderstorms across our area overnight. The cold front
associated with the low moving through the upper Great Lakes will
sweep east across our area Thursday, likely causing
thunderstorms. A few storms may be severe Thursday afternoon,
mainly over northeast Indiana, northwest Ohio, and southeast
Michigan. Temperatures will remain above normal through Thursday.
High pressure will build into the area Friday providing fair
weather with cooler temperatures, which will then continue through
the weekend.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 246 PM EDT Wed Apr 19 2017

Water vapor shows MCV from overnight convection working into
northeast IL and southern Lake Michigan this afternoon while surface
frontal boundary has settled into the north. Surface dew points have
reached the lower 60s ahead of this boundary with temps into the
70s. Showers and thunderstorms have increased in coverage with
afternoon heating and modest mixed layer CAPE around 1500 j/kg
despite abundant cloud cover. 0-3km shear has increased
substantially from previous model runs and can be attributed to
approaching MCV and mid level speed max from upstream overnight
convection. Low level convergence near front remains weak but Non
supercell tornado (NST) index does spike near frontal boundary late
afternoon and early evening. This setup should yield scattered TSRA
into the evening with a few strong to isolated severe storms
possible with stronger updrafts. Hail and damaging winds primary
concern but given the weak boundary and NST parameter cannot rule
out a few funnel cloud reports.

Front returns northward tonight with some storms still possible into
Thursday morning near and north of warm front with 40-45kt low level
jet developing. Subsidence from departing MCV may hamper
development initially. Focus then shifts to approaching cold front
mid day. Deep layer shear still around 30-35 knots with 1500 j/kg
mixed layer CAPE. This should support severe weather chances along
front over primarily eastern half of area. Winds and hail primary
hazards on Thursday.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 246 PM EDT Wed Apr 19 2017

Overall quiet long term period currently expected with cool
weekend followed by nice warmup next week. Strong system will
eject out of Rockies for the weekend but 12z medium range models
continue to keep this system in the TN valley with a broad mid
level trough and mid level moisture spreading over our area.
Surface anticyclone looks rather strong and dry over the Great
Lakes with north to northeast low level flow keeping pcpn just
south of the area. Have opted to continue trend of keeping PoPs
AOB 10 percent given little change in latest model runs. Currently
watching low temperatures this weekend as mid to upper 30s
possible over northern third of area as this Canadian high
pressure settles in. This could lead to some frost potential and
will have to monitor. Frost/freeze season/headlines have begun for
our area.

Mid level ridge then folds into the area late in weekend and early
next week with surface high still in control. Models then indicate
another warm front to pass through with substantially warmer temps
by late in the period. For now will keep these periods dry as well
given lack of strong forcing or deep moisture transport at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 733 PM EDT Wed Apr 19 2017

Stalling frontal boundary over nrn IN will lift back north late
tonight in response to strengthening low lifting ne from IA. Sct
shra/ts expected along the boundary, especially later tonight.
Limited coverage expected south of the front so left shra/ts out
of FWA taf, with just a VCTS at SBN late tonight. Cdfnt associated
with low lifting ne from IA will move across nrn IN Thu. Greatest
TS coverage will be across ne IN where front will move through in
the aftn. Thus, fcst tempo TS at FWA with just a VCTS at SBN.
Swly winds will be strong and gusty tomorrow as the front moves
through. Other than in convection, VFR conditions expected through
the period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...JT
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...JT

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 19, 3:44 AM EDT, 17 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Northern Indiana
344 AM EDT Wed Apr 19 2017

INZ003-004-012>015-020-022-MIZ077-078-200900-
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-Berrien-Cass MI-
344 AM EDT Wed Apr 19 2017 /244 AM CDT Wed Apr 19 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

A chance for an isolated thunderstorm exists this afternoon and
again overnight. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms on Thursday. An isolated strong
storm is possible by early afternoon with small hail and gusty winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ005>009-016>018-023>027-032>034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-200900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
344 AM EDT Wed Apr 19 2017

This hazardous weather outlook is for portions of northern Indiana...
southwest Michigan and northwest Ohio.

.DAY ONE...Today and Tonight

A chance for an isolated thunderstorm exists this afternoon and
again overnight. An isolated strong storm with small hail is possible
late this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms on Thursday. Isolated to scattered
strong to severe thunderstorms are possible in the afternoon with
large hail and damaging winds possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-200900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 AM EDT Wed Apr 19 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

A chance for an isolated thunderstorm exists this afternoon and
again overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms on Thursday. An isolated strong
storm is possible by early afternoon with small hail and gusty winds
possible.

Hazardous conditions for small craft are possible Thursday night
through Friday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Apr 19, 6:14 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
614 PM EDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             LAFAYETTE               40.76N 83.95W
04/19/2017  E0.75 INCH       ALLEN              OH   PUBLIC

&&

GH
Special weather statement, Apr 19, 8:09 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
809 PM EDT WED APR 19 2017

INZ009-018-OHZ004-015-200045-
Allen-De Kalb-Defiance-Paulding-
809 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN...
SOUTHEASTERN DE KALB...CENTRAL DEFIANCE AND NORTHERN PAULDING
COUNTIES...

At 809 PM EDT, a strong thunderstorm was located over St. Joe, or
near Hicksville, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Defiance, Hicksville, Paulding, Antwerp, St. Joe, Oakwood, Concord,
Newville, Cecil, Arthur, Charloe, The Bend, Spencerville In Dekalb
County, Brunersburg, Saint Joe and Mark Center.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4109 8438 4122 8497 4140 8493 4136 8432
TIME...MOT...LOC 0009Z 280DEG 35KT 4130 8485

NWS
Local storm report, Apr 19, 8:18 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
818 PM EDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             SPENCERVILLE            41.28N 84.92W
04/19/2017  E1.25 INCH       DE KALB            IN   PUBLIC

            FROM SOCIAL MEDIA.

&&

GH
Local storm report, Apr 19, 8:23 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
823 PM EDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             HICKSVILLE              41.30N 84.77W
04/19/2017  M0.50 INCH       DEFIANCE           OH   TRAINED SPOTTER

&&

GH
Local storm report, Apr 19, 8:27 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
827 PM EDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             4 NE GEORGETOWN         41.26N 84.81W
04/19/2017  M2.00 INCH       ALLEN              IN   TRAINED SPOTTER

&&

GH
Special weather statement, Apr 19, 8:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
845 PM EDT WED APR 19 2017

OHZ004-005-015-016-200115-
Henry-Defiance-Putnam-Paulding-
845 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PUTNAM...SOUTHEASTERN
DEFIANCE...EASTERN PAULDING AND SOUTH CENTRAL HENRY COUNTIES...

At 844 PM EDT, a strong thunderstorm was located near Paulding, or 11
miles southwest of Defiance, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Paulding, Kalida, Continental, Glandorf, Oakwood, Dupont, Melrose,
Latty, Cecil, Cloverdale, Miller City, Broughton, New Bavaria,
Kieferville, Arthur, Charloe, Pleasant Bend, North Creek, Mandale and
Wisterman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4092 8413 4111 8466 4128 8458 4118 8402
TIME...MOT...LOC 0044Z 289DEG 32KT 4117 8453

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:13 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb47 min
Apr 19, 10:57 PM EDTSmall Craft AdvisoryIWX54 hr
Apr 20, 2:08 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko23 min
Apr 20, 2:28 PM EDTSevere Thunderstorm WarningIWXNoble34 min
Apr 20, 5:59 PM EDTSpecial Weather StatementIWXDeKalb31 min
Apr 19, 8:09 PM EDTSpecial Weather StatementIWXDefiance36 min
Apr 19, 9:00 PM EDTSpecial Weather StatementIWXHenry30 min
Apr 20, 3:38 PM EDTSevere Thunderstorm WarningIWXDefiance21 min
Apr 20, 4:39 PM EDTSpecial Weather StatementIWXPutnam36 min
Apr 20, 4:54 PM EDTSevere Thunderstorm WarningIWXPutnam36 min
Apr 20, 5:35 PM EDTSpecial Weather StatementIWXPutnam25 min
Apr 20, 6:23 PM EDTSpecial Weather StatementIWXPutnam37 min
Apr 20, 6:53 PM EDTSpecial Weather StatementIWXFulton37 min
Apr 20, 3:55 PM EDTSpecial Weather StatementIWXSaint Joseph35 min
Apr 20, 4:06 PM EDTSevere Thunderstorm WarningIWXBranch, Cass, Saint Joseph39 min
Apr 20, 5:03 PM EDTSpecial Weather StatementIWXBranch, Hillsdale27 min

Nearby

Special Weather Statements in Ohio, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.